Psychiatry and Clinical Psychopharmacology
Research Abstracts

Skin eruptions related with selective serotonin reuptake inhibitors

1.

Department of Pediatric Allergy and Immunology, Erzurum State Hospital, Erzurum-Turkey

2.

Department of Child and Adolescent Psychiatry, Istanbul University, Istanbul Faculty of Medicine, Istanbul-Turkey

Psychiatry and Clinical Psychopharmacology 2015; 25: Supplement S164-S164
Read: 4215 Downloads: 608 Published: 26 January 2021

Objective: The aim of the present study was to provide clinical data regarding clinical and sociodemographic features of individuals who were admitted to our clinic for skin rash during treatment with selective serotonin reuptake inhibitors (SSRI).

Methods: Eleven patients between the ages of 6 and 15 years who presented to our clinic due to skin rash during treatment with SSRI between the years of 2012-2013 were included into the present study. All of the patients were evaluated with skin prick test and patch tests for the suspected SSRI and all of them went through psychiatric examination.

Results: There were 4 boys and 7 girls; the mean age was 10.5 years. Five of the patients were using sertraline and six were using fluoxetine. The mean time between the initiation of SSRI treatment and skin rash was 28.7±17.3. Six of them were using SSRI for anxiety disorder, two of them were diagnosed as having major depressive disorder, two of them were using SSRI for obsessive compulsive disorder and one of them was diagnosed as having posttraumatic stress disorder. While skin prick tests were negative in all patients, patch tests were positive in four patient, which indicates delayed hypersensitivity.

Conclusion: SSRIs are considered as first line treatment for depression and anxiety disorders in children and adolescents and thought to be safe drugs compared to other psychotropic drugs. The most frequently reported adverse effects of SSRIs were nausea, vomiting, diarrhea, agitation, headache, insomnia, somnolence, anxiety, and sexual dysfunction while only few cases of cutaneous adverse reactions have been reported, the most common types being maculopapular rash, vasculitis, Stevens-Johnson syndrome, and photodermatitis. All of our patients had maculopapular rush. Even though most of these reactions were reported to occur a few days after the drug had been introduced, the mean time between the initiation of drug and rush was long in our sample due to four delayed hypersensitive reactions. In conclusion, the increasing use of SSRIs may probably result in an increase in cases of cutaneous reactions due to these drugs. Therefore clinicians should be alert to this type of reactions.

Files
EISSN 2475-0581